Alert archive / Alabama / Tornado Warnings in 2019
Tornado Warning 15, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Feb 23, 2019, 5:27 PM CST for Lamar County, Alabama. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 23, 2019, 5:27 PM CST (23:27 UTC)
- Expired
- Feb 23, 2019, 6:15 PM CST
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 35 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 23, 5:52 PM CST | TORNADO | 3 Sse Hightogy, AL | THE TORNADO TOUCHED DOWN JUST SOUTH OF CRAWFORD RD IN THE KINGVILLE COMMUNITY AND TRAVELED NORTHEAST INTO FAR WESTERN FAYETTE COUNTY BEFORE LIFTING JUST EAST OF HOWTON RD. THE MOST SIGNIFICANT DAMAGE WAS FOUND ALONG CR 20 WHERE A MANUFACTURED HOME WAS VAULTED |
| Feb 23, 5:54 PM CST | TORNADO | 2 Nnw Cody, AL | REPORT OF TREES DOWN ALONG CODY RD. NEAR KINGVILLE. |
| Feb 23, 5:54 PM CST | TORNADO | 3 Ese Hightogy, AL | NUMEROUS TREES DOWN IN THE KINGVILLE AREA ALONG AND NEAR HIGHWAY 20. DAMAGE LIKELY DUE TO A TORNADO. |
| Feb 23, 5:54 PM CST | TORNADO | 3 Ese Hightogy, AL | REPORT OF MANUFACTURED HOME DAMAGE NEAR CR20 & 49 IN KINGVILLE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 23, 3:01 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 427 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
357
WFUS54 KBMX 232327
TORBMX
ALC075-240015-
/O.NEW.KBMX.TO.W.0015.190223T2327Z-190224T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
527 PM CST SAT FEB 23 2019
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Southern Lamar County in west central Alabama...
* Until 615 PM CST.
* At 527 PM CST, a tornado producing storm was located over Steens,
or near Columbus, moving northeast at 35 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Vernon, Millport, Kennedy, Blooming Grove, Cody, Star, Hightogy and
Melborne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3367 8826 3383 8795 3355 8795 3353 8809
3353 8827
TIME...MOT...LOC 2327Z 239DEG 32KT 3354 8835
TORNADO...OBSERVED
HAIL...<.75IN
$$
25/Owen3 follow-up statements
344
WWUS54 KBMX 232342
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
542 PM CST SAT FEB 23 2019
ALC075-240015-
/O.CON.KBMX.TO.W.0015.000000T0000Z-190224T0015Z/
Lamar AL-
542 PM CST SAT FEB 23 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR SOUTHERN
LAMAR COUNTY...
At 542 PM CST, a severe thunderstorm capable of producing a tornado
was located near Steens, or 8 miles west of Millport, moving
northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Vernon, Blooming Grove, Cody, Star, Hightogy and Melborne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3367 8826 3383 8795 3364 8795 3358 8807
3356 8827
TIME...MOT...LOC 2342Z 239DEG 32KT 3360 8822
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
25/Owen066
WWUS54 KBMX 232353
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
553 PM CST SAT FEB 23 2019
ALC075-240015-
/O.CON.KBMX.TO.W.0015.000000T0000Z-190224T0015Z/
Lamar AL-
553 PM CST SAT FEB 23 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR
SOUTHEASTERN LAMAR COUNTY...
At 553 PM CST, a severe thunderstorm capable of producing a tornado
was located near Kennedy, or 7 miles north of Millport, moving
northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Cody.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3367 8810 3378 8795 3364 8795 3361 8802
3361 8807
TIME...MOT...LOC 2353Z 241DEG 36KT 3366 8804
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
89^GSatterwhite689
WWUS54 KBMX 240009
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
609 PM CST SAT FEB 23 2019
ALC075-240019-
/O.EXP.KBMX.TO.W.0015.000000T0000Z-190224T0015Z/
Lamar AL-
609 PM CST SAT FEB 23 2019
...THE TORNADO WARNING FOR SOUTHEASTERN LAMAR COUNTY WILL EXPIRE AT
615 PM CST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CST for west central
Alabama.
LAT...LON 3367 8810 3378 8795 3364 8795 3361 8802
3361 8807
TIME...MOT...LOC 0009Z 239DEG 32KT 3373 8791
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Feb 23, 4:20 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Feb 23, 4:20 PM CST, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 420 PM CST Sat Feb 23 2019 .SHORT TERM... Through Tonight. Another warm and humid day across central Alabama with temperatures rising into the upper 70s to lower 80s. A wedge front was still positioned across northeast Alabama where Gadsden was still in the 50s. A band of showers and thunderstorms developed over west Alabama along a low level convergence zone. This activity was ahead of the main thunderstorm activity located over Mississippi. An area of high shear and very unstable air resides over west Alabama and much of Mississippi. A band of strong to severe storms still expected to move into northwest Alabama around 5 pm and spread eastward. All modes of severe weather expected with tornadoes possible in the high shear environment. Best chance for tornadoes will be west of I-65. The flood watch for the northern counties will continue overnight as any heavy rainfall could lead to flooding. The axis of storms should be near or just east of the I-20/59 corridor by midnight, but in a weakening state. The remaining band of showers will be across the far southeast counties by sunrise. 58/rose .LONG TERM... Sunday through Friday. We will continue to see some of the leftover rain in the far southeast through 9 to 10 am Sunday, but then we can say goodbye to the rain for a few days. Sunday and Monday will be dry as high pressure will be in control. Much of Tuesday will be dry as well, but we will begin to see an increase in clouds as the high begins to to exit the region and the southerly flow begins to increase across the area once again. By Tuesday night, low pressure develops along the gulf coast and slides slowly across the area. This will be the first wave of several upper level wave that will slide through the area through Friday ahead of the next cold front that will work into the area Friday night and move out by Saturday morning. Synoptically this pattern makes sense and will be the overall forecast for the time being, but there are some model discrepancies in regards to position of the main vorticity max and support of the system. The more bullish system, the GFS, has the main support in the north and drags the front through with very little wrap around behind it. This would entail a fairly dry weekend for the extended. The Euro, brings things a touch further south and therefore brings the upper level low a little further south. This would provide more clouds and some linger light rain into Saturday. Right now either scenario is plausible and will need to monitor over the next few days the trends of each solution. But for now the main focus will be on the system moving the area through tonight. 16 && .AVIATION... 18Z TAF Discussion. Some clearing has begun to take place at our southern and western sites this afternoon due to placement of the warm front. Winds and the chances for showers will increase through the afternoon into this evening ahead of an approaching cold front. Most of the activity will be between 21Z this afternoon until 10-11Z Sunday. Have included showers and VCTS as early as 21Z for KTCL while KASN, KANB, KMGM, and KTOI will see this activity a little later (04-05Z). Did include PROB30 TSRA for our northern sites beginning at the specified onset time and continuing for a few hours. Amendments in timing could be needed as storms starts developing. Wind gusts will generally range between 15-25kts and possibly higher at times. Shower/storm activity will end west to east overnight. Currently have activity dissipating at KTCL by 07Z and at 11-12Z for KTOI. Winds will remain elevated, generally 10-15kts, at all sites even with the dissipation of showers/storms. 07 && .FIRE WEATHER... A prolonged period of rainfall will continue through Sunday morning, with a strong storm system expected to move through Central Alabama tonight. Very wet conditions are expected, especially across the northern half of the area. Drier conditions return to the area for at least a couple days to start next week. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 53 62 31 59 34 / 80 10 0 0 0 Anniston 54 62 33 60 36 / 80 10 0 0 0 Birmingham 52 62 34 61 38 / 90 10 0 0 0 Tuscaloosa 52 64 34 62 39 / 90 0 0 0 0 Calera 53 64 35 61 38 / 80 10 0 0 0 Auburn 59 66 37 62 40 / 80 20 0 0 0 Montgomery 59 68 37 66 40 / 80 10 0 0 0 Troy 60 67 38 65 41 / 80 20 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flood Watch through late tonight for the following counties: Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne...Etowah... Fayette...Jefferson...Lamar...Marion...Pickens...Shelby...St. Clair...Talladega...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Feb 23, 9:47 AM CST, 7 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 947 AM CST Sat Feb 23 2019 ALZ011>015-017>050-241900- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 947 AM CST Sat Feb 23 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...through Tonight. Severe thunderstorms are likely later today and tonight as a line of thunderstorms moves across Central Alabama. All modes of severe weather are possible including tornadoes, damaging winds, and large hail. At this time, the main threat appears to begin around 5 PM in the northwest and may continue through 3 AM in the east. However, isolated severe storms may develop across west Alabama this afternoon. Areas of locally heavy rainfall will remain possible today and tonight. Therefore, the flood potential remains high. Any heavy rain on already saturated grounds will only enhance the flood potential. The main flood threat area will be near and north of an Aliceville to Calera to Wedowee line. Elsewhere, minor flooding is possible if showers and storms move over the same areas more than once. Central Alabama rivers will experience rises over the next several days. River stages will reach into the Minor and Moderate flood levels. Check the latest river flood products for specific information. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Central Alabama rivers will continue to experience rises the next several days. River stages will reach into the Minor and Moderate flood levels. Check the latest river flood products for specific information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed this afternoon and tonight.
In the hours before
Special weather statement, Feb 23, 5:05 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
505 PM CST SAT FEB 23 2019
ALZ011-013-014-232345-
Fayette AL-Winston AL-Marion AL-
505 PM CST SAT FEB 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR MARION...WESTERN WINSTON AND
NORTHWESTERN FAYETTE COUNTIES UNTIL 545 PM CST...
At 505 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Weston to near Hamilton to
Lamar County Airport. Movement was east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, Glen
Allen, Gu-
Win, Brinn, Lake Buttahatchee, Needmore, Bear Creek, Twin, Natural
Bridge, Tucker, Posey Field Airport, Wayside, Upper Bear Creek
Reservoir, Delmar and Piney Grove.
LAT...LON 3431 8757 3404 8759 3400 8760 3400 8764
3389 8763 3384 8765 3384 8794 3431 8793
TIME...MOT...LOC 2305Z 267DEG 35KT 3427 8799 3407 8798 3386 8811
25/OwenThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 3:13 AM CST | Areal Flood Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 6 hr |
| Feb 23, 2:40 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 50 min |
| Feb 23, 3:07 PM CST | Tornado Warning | BMX | Walker | 23 min |
| Feb 23, 3:19 PM CST | Tornado Warning | BMX | Winston | 26 min |
| Feb 23, 3:39 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 66 min |
| Feb 23, 4:39 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 34 min |
| Feb 23, 5:05 PM CST | Special Weather Statement | BMX | Marion | 40 min |
| Feb 23, 5:29 PM CST | Special Weather Statement | BMX | Winston | 31 min |
| Feb 23, 5:59 PM CST | Tornado Warning | BMX | Fayette | 35 min |
Nearby
Tornado Warnings in Alabama, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.